Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 17, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2004, 4:35 PM EDT for Davidson County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 4:35 PM EDT (20:35 UTC)
- Expired
- May 9, 2004, 5:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 092035 SVRRAH NCC057-092100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 435 PM EDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 500 PM EDT * AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CHURCHLAND...OR ABOUT 11 MILES SOUTHWEST OF LEXINGTON...MOVING EAST AT 20 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... FREEZOR... LEXINGTON... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. BOATERS ON HIGH ROCK LAKE SHOULD SEEK SHORE. LAT...LON 3580 8050 3563 8042 3573 7999 3594 8008 $$ RLH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:29 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 9, 2:29 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SUN MAY 9 2004 .DISCUSSION... TONIGHT THROUGH MON NIGHT: WILL HANG ONTO LOW CHANCE POPS OVER THE NORTHWEST AND NORTHERNMOST COUNTIES THROUGH MID EVENING WITH A CONTINUED MODERATELY UNSTABLE AIR MASS IN PLACE. THE POTENTIAL WILL REMAIN FOR ISOLATED 1-2 IN/HR RATES AND SMALL HAIL UNTIL SUNDOWN. THEN...DRY AIR MASS NOTED IN WATER VAPOR IMAGERY OFF THE SOUTHEAST COAST WILL ADVECT INTO NORTH CAROLINA LATE TONIGHT THROUGH MON NIGHT WITH POSITIVE LI VALUES AND NEAR/BELOW NORMAL PRECIPITABLE WATER... AND WILL STICK WITH NO POPS. MOS GUIDANCE AND THICKNESS PROGS INDICATE LITTLE NEED FOR SIGNIFICANT CHANGE TO FORECAST TEMPS... AND WILL KEEP LOWS TONIGHT IN THE LOWER-MID 60S WITH HIGHS MON IN THE MID-UPPER 80S. TUE THROUGH THU: A FAIRLY STEADY-STATE ATMOSPHERE THROUGH THE PERIOD WITH STACKED RIDGING HOLDING ALONG THE SOUTHEAST COAST. MOISTURE BEGINS TO INCREASE A BIT THROUGH THE COLUMN ON TUE ALTHOUGH THE PW REMAINS NEAR OR LESS THAN 150% OF NORMAL & THE MID LEVEL WARM NOSE PERSISTS. ASIDE FROM THE ETA PREDICTION OF A WEAK VORT LOBE ROTATING UP THROUGH THE STATE TUE NIGHT/WED MORNING...NO LARGE SCALE FORCING MECHANISMS ARE PRESENT... AND A LOW LEVEL FOCUS FOR CONVECTION LOOKS TO BE LACKING WITH NO DISCERNABLE SURFACE FEATURES TO KEY IN ON. AS A RESULT HAVE CONFINED SLIGHT CHANCE DIURNAL POPS TO THE WESTERN CWA ONLY... FARTHEST FROM THE MID LEVEL RIDGING WHICH SHOULD SUPPRESS MOST CONVECTION IN EASTERN NC... ALTHOUGH ISOLATED SHOWERS ALONG THE SEA BREEZE WILL BE POSSIBLE. MOST ACTIVITY SHOULD BE TERRAIN-INDUCED BUT COULD EASILY MOVE INTO THE WESTERN COUNTIES. WILL FOLLOW PERSISTENCE FOR TEMPS... GENERALLY KEEPING LOWS 59-64 AND HIGHS 84-89. -GIH THU NIGHT THROUGH SUN: LATEST MEDIUM RANGE MODELS HAVE HAD DIFFICULTY WITH FORECASTING OF BERMUDA HIGH BLOCKING PATTERN... DELAYING THE COLD FRONTAL PASSAGE ON DAY 7 24 HRS EACH NEW MODEL RUN. THE LATEST 00Z GFS RUN NOW TAKES THE FRONT WELL NORTH OF THE AREA WITH NO FRONTAL PASSAGE EXPECTED. SO WITH NO CHANGE IN AIRMASS... CWA WILL CONTINUE TO LIE ALONG WESTERN PERIPHERY OF BERMUDA HIGH. SHOULD SEE AFTERNOON PULSE STORMS FIRE UP DAILY DURING THE AFTERNOON AND EVENING OVER WESTERN N.C. AND ALONG THE COASTAL SECTIONS WITH SEA-BREEZE BOUNDARY INTERACTION. --BL && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && HARTFIELD/LOCKLEAR
Hazardous weather outlook, May 9, 4:52 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 452 AM EDT SUN MAY 9 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-090951- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 452 AM EDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIDELY SCATTERED LATE DAY SHOWERS OR THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RA
In the hours before
Special weather statement, May 9, 11:40 AM EDT, 4 hours 55 minutes before
SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1140 AM EDT SUN MAY 9 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-092200- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC- DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC- GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC- LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC- RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC- VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 1140 AM EDT SUN MAY 9 2004 ...ISOLATED STRONG THUNDERSTORMS WITH SMALL HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY THREATENING WEATHER TO THE NATIONAL WEATHER SERVICE. A WARM AND UNSTABLE AIR MASS WILL PERSIST OVER THE AREA TODAY. SCATTERED SHOWERS AND STORMS ARE EXPECTED TO DEVELOP DURING THE MIDDAY AND AFTERNOON HOURS... ESPECIALLY OVER THE WESTERN AND NORTHERN PIEDMONT. DUE TO THE SLOW MOVEMENT OF THESE SHOWERS AND STORMS... LOCALLY HEAVY RAIN FALLING AT A RATE OF 1 TO 2 INCHES PER HOUR IS POSSIBLE. THIS COULD LEAD TO STREET FLOODING ESPECIALLY IN HIGHLY URBANIZED AREAS AND CONSTRUCTION ZONES. ALSO... ISOLATED STORMS MAY BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST CONDITIONS AND FORECASTS THROUGHOUT THE DAY. HARTFIELD
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:13 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 17 min |
| May 9, 6:49 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 26 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.